Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 217, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2011, 7:30 PM CDT for Logan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2011, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 21, 2011, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Logan County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3405 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS53 KGLD 220030 SVRGLD KSC109-220130- /O.NEW.KGLD.SV.W.0217.110722T0030Z-110722T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 730 PM CDT THU JUL 21 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS... * UNTIL 830 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF RUSSELL SPRINGS...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3910 10121 3906 10084 3874 10095 3875 10125 TIME...MOT...LOC 0030Z 191DEG 8KT 3882 10112 WIND...HAIL 60MPH 1.00IN $$ JLUNDQUI
2 follow-up statements
549 WWUS53 KGLD 220100 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 700 PM MDT THU JUL 21 2011 KSC109-220130- /O.CON.KGLD.SV.W.0217.000000T0000Z-110722T0130Z/ LOGAN KS- 800 PM CDT THU JUL 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LOGAN COUNTY UNTIL 830 PM CDT... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RUSSELL SPRINGS TO 11 MILES EAST OF RUSSELL SPRINGS...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... RUSSELL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3879 10094 3880 10124 3910 10121 3906 10084 TIME...MOT...LOC 0100Z 191DEG 8KT 3888 10119 3886 10098 WIND...HAIL 60MPH <.50IN $$ JLUNDQUI
776 WWUS53 KGLD 220123 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT THU JUL 21 2011 KSC109-220132- /O.EXP.KGLD.SV.W.0217.000000T0000Z-110722T0130Z/ LOGAN KS- 823 PM CDT THU JUL 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL EXPIRE AT 730 PM MDT/830 PM CDT/... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. LAT...LON 3879 10094 3880 10124 3910 10121 3906 10084 TIME...MOT...LOC 0122Z 191DEG 8KT 3893 10118 3891 10097 $$ JLUNDQUI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:20 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 21, 6:20 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT THU JUL 21 2011 .DISCUSSION... 235 PM MDT THU JUL 21 2011 THE 20Z SURFACE CHART SHOWS A TROUGH OVER EASTERN COLORADO. WATER VAPOR IMAGERY SHOWING SUBTROPICAL MOISTURE PLUME ARCING NORTHEAST ACROSS THE ROCKIES INTO THE THE HIGH PLAINS. LTG DETECTION AND RADAR SHOWING CONVECTION INCREASING ACROSS THE ROCKIES AND NEAR THE SURFACE TROUGH MENTIONED ABOVE. SOUTHWESTERLY FLOW WILL CONTINUE TONIGHT AS THE RIDGE MOVES EAST INTO THE SOUTHEAST CONUS. HOWEVER THE RIDGE WILL START BUILDING BACK WEST ON SATURDAY WITH A BROAD AREA OF HIGH PRESSURE OVER THE SOUTHERN HALF OF THE CONUS THROUGH SUNDAY. BY SUNDAY NIGHT THE RIDGE AMPLIFIES INTO THE ROCKIES WITH NORTHWEST FLOW ACROSS NORTHWEST KANSAS. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH MOST OF THE PERIOD AND THEN FINALLY SHIFTS EAST ACROSS THE FA SUNDAY NIGHT. THE NAM SHOWS THAT THE MID LEVEL MOISTURE PLUME WILL SHIFT SOUTHWARD LATER TONIGHT. CONSEQUENTLY THE BEST CHANCES FOR MEASURABLE PRECIPITATION WILL BE OVER THAT AREA AFTER 06Z FRIDAY. PLAN TO GO WITH HIGH CHANCE POPS OVER THE ENTIRE FA THIS EVENING AND THEN DECREASING POPS IN THE NORTHWEST FA AFTER 06Z FRIDAY. SUBSIDENCE SHOULD BE OVER THE FA FRIDAY MORNING AND BY AFTERNOON MORE STORMS WILL DEVELOP NEAR THE TROUGH AXIS IN EASTERN COLORADO AS THE NEXT SHORTWAVE COMES ACROSS. PLAN TO GO NIL POPS FRIDAY MORNING AND HOLD POPS DOWN TO SLIGHT CHANCE FRIDAY AFTERNOON DUE TO +16 TEMPERATURE AT H7. PLAN TO USE CHANCE POPS FRIDAY NIGHT WITH SHORTWAVE ENERGY COMING ACROSS THE FA AND MOISTURE FETCH CONTINUING AROUND THE WEST SIDE OF THE RIDGE. THE SURFACE TROUGH OVER EASTERN COLORADO WILL ACT TO FOCUS PARAMETERS AGAIN SATURDAY AFTERNOON AND NIGHT. ALTHOUGH MOISTURE MID LEVEL MOISTURE IS NOT AS APPARENT CANNOT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN COLORADO SATURDAY AFTERNOON AND THEN FLOW TAKING THEM FURTHER EAST INTO THE FA SATURDAY EVENING. TROUGH WILL ONCE AGAIN FOCUS STORMS IN EASTERN COLORADO SUNDAY AFTERNOON. THE TROUGH WILL SHIFT EAST ACROSS THE FA SUNDAY NIGHT WITH STORMS PROGRESSING EASTWARD AS WELL. PLAN SLIGHT CHANCE POPS FOR EASTERN COLORADO SUNDAY AFTERNOON AND THEN CHANCE POPS SUNDAY EVENING DECREASING TO SLIGHT CHANCE OVER MOST OF THE FA AFTER 06Z MON. 850MB TEMPERATURES SUPPORT MAX TEMPERATURES RANGING FROM 95 TO 100 FRIDAY THROUGH SUNDAY. MIN TEMPERATURES WILL RANGE FROM AROUND 65 IN THE WESTERN FA TO THE LOWER 70S IN THE EAST. IN THE EXTENDED...A RIDGE OVER THE ROCKIES MONDAY WILL SHIFT INTO THE PLAINS TUESDAY AND THEN INTO THE SOUTHEAST CONUS WEDNESDAY AND THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS MONDAY FOLLOWED BY WEAK LOW PRESSURE OVER EASTERN COLORADO/WESTERN KANSAS TUESDAY THROUGH THURSDAY. SHORTWAVES IN THE FLOW COMING AROUND THE WEST SIDE OF THE RIDGE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH EVENING FROM MONDAY THROUGH WEDNESDAY. 850MB TEMPERATURES INDICATE THE HEAT WILL CONTINUE. MAX TEMPERATURES WILL REACH INTO THE MID/UPR 90S THROUGH THE PERIOD. MIN TEMPERATURES WILL RANGE FROM 65 IN THE WESTERN FA TO THE LOW/MID 70S IN THE EAST. FS && .AVIATION... 520 PM MDT THU JUL 21 2011 FOR THE 00Z TAF...ANTICIPATE PRIMARILY VFR CONDITIONS FOR THE EFFECTIVE PERIOD AT BOTH KGLD AND KMCK. WILL BE WATCHING CONVECTION THAT IS STARTING TO ORGANIZE OVER SOUTHEAST COLORADO AS IT HAS THE BEST CHANCE TO IMPACT EITHER AND/OR BOTH TERMINALS. AT PRESENT TIME...SHOULD IT HOLD TOGETHER...IT WOULD IMPACT THE KGLD TERMINAL AROUND OR SHORTLY AFTER 02Z WHILE AT KMCK IT WOULD ARRIVE TIL AFTER 04Z. PRIMARY AVIATION CONCERN WILL BE STRONG WIND GUSTS IN EXCESS OF 40KTS AND LOCALLY HEAVY RAIN WHICH COULD LOWER CIGS AND VIS INTO THE MVFR RANGE. 007 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 21, 11:47 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT THU JUL 21 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT THU JUL 21 2011 /1147 AM CDT THU JUL 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WIND GUSTS. SLOW STORM MOTIONS WILL ALSO INCREASE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR THIS EVENING.
In the hours before
Special weather statement, Jul 21, 6:42 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT THU JUL 21 2011
KSZ042-220015-
WICHITA-
642 PM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEOTI...MOVING NORTHEAST AT 15
MPH.
WINDS TO 50 MPH...AND HEAVY RAINFALL WITH RATES UP TO 2 INCHES PER
HOUR...ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3826 10155 3845 10157 3870 10130 3854 10112
3827 10123
TIME...MOT...LOC 2341Z 219DEG 14KT 3841 10138
JLUNDQUISpecial weather statement, Jul 21, 7:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU JUL 21 2011
COZ091-092-KSZ027-041-220115-
CHEYENNE COUNTY-GREELEY-KIT CARSON COUNTY-WALLACE-
617 PM MDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...GREELEY COUNTY IN WEST
CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AROYA TO 12 MILES
EAST OF EADS TO 16 MILES SOUTHWEST OF HORACE...MOVING NORTH AT 40
MPH.
WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3826 10205 3861 10205 3861 10300 3871 10317
3926 10316 3957 10305 3917 10230 3896 10158
3826 10185
TIME...MOT...LOC 0017Z 196DEG 36KT 3883 10320 3846 10256
3829 10195
THEDESpecial weather statement, Jul 21, 7:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU JUL 21 2011
KSZ028-220030-
LOGAN-
719 PM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RUSSELL SPRINGS...MOVING
NORTHEAST AT 15 MPH.
SMALL HAIL...HEAVY RAIN AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3875 10127 3905 10109 3895 10081 3893 10081
3869 10097
TIME...MOT...LOC 0019Z 210DEG 14KT 3881 10110
JLUNDQUIThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:17 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 58 min |
| Jul 21, 7:19 PM CDT | Special Weather Statement | GLD | Logan | 11 min |
| Jul 21, 7:53 PM CDT | Special Weather Statement | GLD | Gove | 22 min |
| Jul 21, 8:07 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 53 min |
| Jul 21, 8:17 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jul 21, 8:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Wallace | 56 min |
| Jul 21, 8:49 PM CDT | Special Weather Statement | GLD | Wichita | 41 min |
| Jul 21, 9:10 PM CDT | Special Weather Statement | GLD | Gove | 50 min |
| Jul 21, 9:30 PM CDT | Special Weather Statement | GLD | Cheyenne | 45 min |
| Jul 21, 10:45 PM CDT | Flash Flood Warning | GLD | Thomas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.